Colorado, 2012

High Wind in Colorado, November 10, 2012

November 10, 2012 · NWS PUB · 6 events in 6 counties and zones

A strong storm system produced severe wind gusts over the southeastern plains. and 63 mph to 71 mph in Baca County.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm system produced severe wind gusts over the southeastern plains. Some of the higher measured wind gusts included 58 mph at La Junta (Otero County)...59 mph near Wetmore (Pueblo County)...62 mph near La Veta (Huerfano County)...and 63 mph to 71 mph in Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 10, 8:48 AM MST, 12 minutes earlier.

Area forecast discussion, Nov 10, 8:48 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
848 AM MST SAT NOV 10 2012

.UPDATE...

AS PER HI RES DATA...DEWPOINTS WILL LIKELY CRASH INTO THE SINGLE
DIGITS LATER THIS MORNING. STRONG WINDS COMBINED WITH THE LOW RH
VALUES WILL CAUSE THE REGION TO GO INTO RED FLAG CRITERIA. AS PER
COORD WITH SPC...RED FLAG WARNINGS HAVE BEEN ISSUED FOR THE PLAINS.

KLHX IS ALREADY GUSTING TO 49 KNTS THIS MORNING AND WINDS WILL
LIKELY REACH MARGINAL WARNING CRITIRIA THROUGH EARLY AFTERNOON
ACROSS THE EASTERN PLAINS. WINDS SHOULD REMAIN BELOW WARNING
CRITERIA IN EL PASO AND THE POPULATED REGIONS OF PUEBLO COUNTY.
\/HODANISH

&&

.PREV DISCUSSION... /ISSUED 409 AM MST SAT NOV 10 2012/

SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...THE UPPER LOW PRES TROUGH WAS SLOWLY MOVING ACROSS THE
GREAT BASIN THIS MORNING...WITH A 120 KT CORE UPPER JET CARVING OUT
THE SOUTHERN END OF THE TROUGH AND NOSING INTO THE SW QUAD OF
COLORADO. IR SATELLITE IMAGERY INDICATED A HEALTHY BAND OF
ENHANCEMENT LAYING ACROSS THE WESTERN HALF OF THE STATE...WITH
ONGOING SNOW BEING REPORTED OVER MUCH OF THE HIGHER TERRAIN OF THE
CONTDVD. SPORADIC GUSTY W-SW WINDS HAVE BEEN REPORTED AS WELL IN THE
LEE OF THE E MTS...WITH SOME OF THE AFA SENSORS REPORTING GUSTS TO
55 MPH AT TIMES EARLIER. WINDS HAVE SEEMED TO DECOUPLE FOR MOST
AREAS AS OF 330 AM...BUT TEMPS HAVE REMAINED SOMEWHAT MILD WITH MOST
OF THE EASTERN LOCATIONS REPORTING TEMPS IN THE UPPER 40S TO MID 50S.

TODAY AND TONIGHT...THE UPPER TROUGH CONTINUES TO SLIDE SLOWLY TO
THE EAST OVER THE NEXT 24 HRS...CROSSING THE ROCKY MT REGION THROUGH
SUNDAY MORNING. MUCH OF THE SNOWFALL WILL BE RESTRICTED TO THE
HIGHER TERRAIN...ESPECIALLY OVER THE CENTRAL AND SW MTS WHERE
HIGHLIGHTS ARE IN PLACE AND ADDITIONAL ACCUMULATIONS OF ANYWHERE
FROM 6 TO 16 INCHES ARE POSSIBLE. ONE THING TO NOTE...AS THE TROUGH
MOVES TO THE EAST...INITIAL FAVORED AREAS OF SNOWFALL ALONG THE
CONTDVD WILL SHIFT TO THE NORTH...AND BY THIS EVENING THE BEST AREA
FOR ADDITIONAL SIGNIFICANT SNOWFALL WILL BE THE CENT MTS. AMOUNTS
OVER THE E MTS ARE EXPECTED TO BE MUCH LESS...AND ANY PCPN OVER THE
LOWER ELEVATIONS OF THE E PLAINS WILL BE PALTRY AT BEST. H7 TEMP
CHARTS INDICATE THAT MUCH COOLER AIR WILL BE FILTERING IN FROM THE
WEST TODAY...AND THE MAX TEMPS FOR MUCH OF THE CWA WILL PROBABLY BE
REALIZED BY MIDDAY...EVEN WITH THE STRONG WINDS THAT DEVELOP. MODELS
HAVE BEEN IN PRETTY GOOD AGREEMENT ON DROPPING A SFC COLD FRONT
SOUTH ACROSS THE PALMER DVD RIGHT AROUND 06Z...THEN PUSHING IT TO
THE SOUTH AND WEST OVERNIGHT.

ANOTHER CONCERN WILL BE THE HIGH WIND POTENTIAL. BOTH GFS AND NAM
MODELS ARE INDICATING H7 WINDS RANGING FROM 45 TO 60 KTS MOVING
ACROSS THE SOUTHERN TIER AND SE CORNER FROM 12Z-21Z. IT PROMISES TO
BE A WINDY DAY TODAY...BUT OPTED TO MAINTAIN ONGOING WIND GRIDS THAT
PAINT SUSTAINED 30 MPH WITH GUSTS OF 50 TO 55 MPH. 27

LONG TERM...
(SUNDAY THROUGH FRIDAY)

EARLY SUN MORNING A FRONT WL BE MOVING SOUTH THRU THE SERN CO
PLAINS. PCPN CHANCES NOT LOOKING VERY PROMISING FOR THE SERN
PLAINS ON SUN.  THE NAM KEEPS THE SOUTHEAST PLAINS MAINLY
DRY IN THE MORNING...WITH MAYBE JUST A FEW SPOTTY SHOWERS IN THE
WAKE OF THE FRONT...AND THEN IN THE AFTERNOON SHOWS A LITTLE
BETTER CHANCE FOR SOME PCPN OVR EL PASO AND KIOWA COUNTIES.  WHILE
THE GFS HAS A LITTLE BETTER POTENTIAL FOR SOME PCPN OVR THE
PLAINS...AND IN THE AFTERNOON MAINLY FOCUSES PCPN CHANCES OVR EL
PASO COUNTY.  WL PROBABLY ALSO HAVE THE CHANCE FOR SOME LIGHT SNOW
OVR THE SANGRE DE CRISTO AND WET MTNS. THE W TO NW FLOW OVR THE
AREA...COMBINED WITH MSTR OVR THE CENTRAL CO MTNS WL LIKELY LEAD
TO SOME ADDITIONAL...GENERALLY LIGHT ACCUMULATIONS OVR LAKE COUNTY
AND THE HIGHER ELEVATIONS OF CHAFFEE COUNTY THRU THE DAY. OVR THE
SW MTS...THE MSTR WL BE LESS FAVORABLE BUT WL PROBABLY CONTINUE TO
SEE AT LEAST SOME SCT SNOW SHOWERS DURING THE DAY. HIGHS ON SUN WL
BE MUCH COLDER THAN TODAY OVR THE SERN PLAINS BY 20 TO NEARLY 30
DEGREES...AND BY 10-15 DEGREES IN THE SAN LUIS VALLEY AND UPR
ARKANSAS RIVER VALLEY.

DRIER AIR WL MOVE OVR THE AREA SUN NIGHT AS THE UPR TROF MOVES
FARTHER EAST. THERE WL PROBABLY STILL BE SOME LIGHT SNOW SHOWERS
OVR THE CENTRAL CO MTS THRU THE FIRST PART OF THE NIGHT...BUT
SHOULD END BY LATE NIGHT. WITH CLOUDS DECREASING OVR THE AREA SUN
NIGHT AND A COOL AIR MASS IN PLACE...OVERNIGHT LOW TEMPS WL BE
QUITE COLD. THE SERN PLAINS SHOULD SEE LOWS OF ABOUT 9-16 DEGREES...
WHILE OTHER AREAS SHOULD HAVE LOWS IN THE SINGLE DIGITS ABOVE AND
BELOW ZERO.

DRY WEST TO NW FLOW ALOFT WL BE OVR THE AREA ON MON...WITH WARMER
TEMPS. HIGHS OVR MOST OF THE SOUTHEAST PLAINS SHOULD BE AROUND 50
OR IN THE LOWER 50S WHICH IS STILL BELOW NORMAL BY 5-10 DEGREES.
THE SAN LUIS VALLEY SHOULD SEE READINGS NR 40...WHICH IS AROUND 10
DEGREES BELOW NORMAL. LATE MON NIGHT/EARLY TUE MORNING A WEAK
SHORTWAVE TROF IS EXPECTED TO MOVE ACRS THE AREA WHICH COULD LEAD
TO SOME WESTERLY BREEZES...ESPECIALLY OVR AND NR THE MTS WHICH
COULD KEEP OVERNIGHT LOWS A BIT MILD IN THOSE AREAS.

DRY WESTERLY FLOW WL CONTINUE FOR TUE AND WED ACRS THE AREA...WITH
HIGH TEMPS BY WED BEING AROUND NORMAL. THERE ARE STILL SOME TIMING
DIFFERENCES WITH THE NEXT SYSTEM EXPECTED TO AFFECT THE AREA LATE
THIS COMING WEEK. THE GFS CONTINUES TO SHOW AN UPR TROF MOVING
INTO UT AND AZ ON THU WHICH THEN MOVES OVR CO THU NIGHT AND EARLY
FRI...BRINGING PCPN TO THE MTNS AND SOME OF THE LOWER ELEVATIONS.
HOWEVER THE ECMWF IS STILL SLOWER WITH THIS SYSTEM AND KEEPS THE
AREA DRY THU...THEN MOVES THE UPR TROF INTO CO FRI
AFTERNOON...SPREADING PCPN CHANCES ACRS THE AREA.

AVIATION...

MAIN CONCERNS THROUGH THE FORECAST PERIOD REMAIN SNOW OVER THE
HIGHER TERRAIN...AND STRONG WINDS.

KALS...BRISK S-SW WINDS WILL CONTINUE THROUGH MUCH OF THE DAY
TODAY...WITH GUSTS NEAR 40 KTS POSSIBLE THIS AFTN. SCATTERED SNOW
SHOWERS MAY SPILL OVER FROM THE SURROUNDING MTS THROUGH THE
DAY...CREATING TEMPORARY MVFR TO IFR CONDITIONS THROUGH THE AFTN.
THIS EVENING SHOWER ACTIVITY WILL BECOME MORE ISOLATED...THEN WILL
MOST LIKELY SHUT OFF AFTER 06Z.

KCOS AND KPUB...STRONG WIND GUSTS IN EXCESS OF 35 KTS ARE POSSIBLE
THROUGH THE AFTERNOON. SHOWER ACTIVITY IS EXPECTED TO REMAIN TIED TO
THE MTS DIRECTLY TO THE WEST. A COLD FRONT IS FORECAST TO MOVE
ACROSS THE PALMER DVD AND KCOS BETWEEN 06Z AND 08Z...AND KPUB
BETWEEN 08Z AND 10Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR COZ088-089-
093>099.

RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR COZ226>237.

WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY FOR COZ058-059-
061.

WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR COZ066-067.

WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR COZ068.

WINTER STORM WARNING UNTIL 11 AM MST SUNDAY FOR COZ060.

&&

34/34
Hazardous weather outlook, Nov 10, 6:52 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MST SAT NOV 10 2012

COZ058>089-093>099-111400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HEAVY WIND DRIVEN SNOW WILL CONTINUE ALONG THE CONTINENTAL DIVIDE
THROUGH THE DAY...WITH ADDITIONAL SNOW ACCUMULATIONS OF UP TO A
FOOT POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE EASTERN SAN JUAN
MOUNTAINS...LA GARITA MOUNTAINS AND EASTERN SAWATCH RANGE.
SOUTHWEST WINDS GUSTING TO 45 TO 60 MPH WILL CAUSE WHITE OUT
CONDITIONS A TIMES ACROSS THE MOUNTAIN PASSES...PARTICULARLY
ACROSS WOLF CREEK PASS...MONARCH PASS AND AREAS WITH A SOUTHWEST
EXPOSURE.

THE SANGRE DE CRISTO MOUNTAINS...THE PIKES PEAK AND TELLER COUNTY
AREAS WILL ALSO SEE SOME SNOW TODAY...BUT ACCUMULATIONS SHOULD BE
LIGHT WITH GENERALLY JUST A FEW INCHES EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE OVER THE EASTERN SAWATCH MOUNTAINS AND THE
WESTERN MOSQUITO RANGE ON SUNDAY...WITH A FEW INCHES OF
ADDITIONAL ACCUMULATION. THE SNOW IS THEN EXPECTED TO TAPER OFF
SUNDAY EVENING. SOME ADDITIONAL LIGHT SNOW ACCUMULATIONS WILL ALSO
BE POSSIBLE OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT OVER THE CENTRAL AND SOUTHWEST MOUNTAINS.

27/28

In the hours before

Local storm report, Nov 10, 5:08 AM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
508 AM MST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     NON-TSTM WND GST 5 ESE WETMORE           38.21N 105.00W
11/10/2012  M59.00 MPH       PUEBLO             CO   OTHER FEDERAL

            BLM RED CREEK RAWS.

&&

PJC
Local storm report, Nov 10, 7:57 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
757 AM MST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     SNOW             1 W ANTONITO            37.08N 106.03W
11/10/2012  M1.0 INCH        CONEJOS            CO   TRAINED SPOTTER

&&
Local storm report, Nov 10, 8:23 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
823 AM MST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             10 SW MONTE VISTA       37.48N 106.27W
11/10/2012  M3.0 INCH        RIO GRANDE         CO   COCORAHS

0700 AM     SNOW             8 W VILLA GROVE         38.25N 106.10W
11/10/2012  M3.1 INCH        SAGUACHE           CO   COCORAHS

&&

PJC
Local storm report, Nov 10, 8:27 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
827 AM MST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 NW LEADVILLE          39.27N 106.32W
11/10/2012  M1.2 INCH        LAKE               CO   COCORAHS

&&

PJC
Local storm report, Nov 10, 8:34 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
834 AM MST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     SNOW             1 SSE CRESTONE          37.98N 105.69W
11/10/2012  M1.0 INCH        SAGUACHE           CO   TRAINED SPOTTER

            FELL OVER THE PAST 2 HOURS. STILL LIGHTLY SNOWING.

&&

PJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Eastern Las Animas County

When
November 10, 9:00 AM MST to 12:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
November 10, 9:00 AM MST to 12:00 PM MST
Where
Eastern Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
November 10, 9:00 AM MST to 12:00 PM MST
Where
Bent County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
November 10, 9:00 AM MST to 12:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
November 10, 9:00 AM MST to 12:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
November 10, 9:00 AM MST to 12:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419562, 419563, 419564, 419565, 419566, 419567.